Tennessee, 2008Hail and Damaging Winds in Tennessee, February 6, 2008
February 6, 2008 · NWS MRX · 18 events in 11 counties and zones
A strong cold front tracked through the region on the 6th. A squall line developed ahead of it and pushed through east Tennessee during the morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front tracked through the region on the 6th. A squall line developed ahead of it and pushed through east Tennessee during the morning hours. Numerous damage reports from thunderstorm winds were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 6, 2:48 AM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Feb 6, 2:48 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 AM EST WED FEB 6 2008
.SHORT TERM...(TODAY AND TONIGHT)...
UPGRADED WIND ADVISORY FOR THE EASTERN TENNESSEE MOUNTAINS AND
SOUTHWEST NORTH CAROLINA TO A HIGH WIND WARNING. TOWER DATA IS
SHOWING GUSTS UP TO 70 MPH AT COVER MOUNTAIN...WHICH IS AROUND 4100
FEET MSL.
A SEVERE LINE OF STORMS CONTINUES TO MOVE ACROSS MIDDLE TENNESSEE
AND CENTRAL AND EASTERN KENTUCKY. STRONG UPPER LEVEL SUPPORT FROM
AN UPPER TROUGH MOVING NORTHEAST ACROSS THE GREAT LAKES. MODELS
AGREE WITH MODERATELY STRONG UPPER LEVEL DIVERGENCE OVER THE AREA
BY 12Z THIS MORNING ASSOCIATED WITH 120+KT JET AT 300MB OVER THE
OHIO VALLEY. THE UPPER LEVEL SUPPORT AND STRONG INCOMING FRONT
COMBINED WITH MARGINAL INSTABIITY (CAPES BETWEEN 500-1000 J/KG)
WILL KEEP CONVECTION GOING.
SPC MESO-ANALYSIS PAGE SHOWS STRONG DEEP SHEAR...SO STILL CONCERNED
WITH POTENTIAL OF SUPER-CELLS OVER THE REGION...BUT MAIN PROBLEM WILL
LIKELY BE DAMAGING STRAIGHT LINE WINDS. MODELS AND LATEST RAWINSONDE
INFO SHOWS 850MB WINDS OF 50-60KTS OVER THE AREA WHICH COULD EASILY
BE TRANSPORTED TO THE SURFACE GIVEN STRONG CONVECTION. ANOTHER WATCH
INTO THE FORECAST AREA IS LIKELY EARLY THIS MORNING. WILL ADD
WORDING OF SEVERE WEATHER POSSIBLE THIS MORNING.
FRONT WILL MOVE ACROSS THE FORECAST AREA TODAY WITH COOLER AND DRIER
AIR FOR OVERNIGHT. CONVECTION WILL COME TO AN END BY EARLY THIS
EVENING. MODELS SHOW WRAP-AROUND MOISTURE MOVING ACROSS THE FORECAST
AREA...ESPECIALLY NORTHERN HALF...OVERNIGHT.
.LONG TERM...(THURSDAY THROUGH TUESDAY)...NO SIGNIFICANT CHANGES
NOTED FROM MODELS FOR THESE PERIODS...SO GRID CHANGES WERE VERY MINOR.
ONLY OPERATIONAL 00Z GFS PRODUCES MUCH PRECIPITATION (PCPN) WITH
THE FRIDAY NIGHT INTO SATURDAY SHORTWAVE...THAT MAINLY AFFECTS AREAS
TO OUR NORTH. ENSEMBLES AND NAM-WRF GENERALLY ONLY PRODUCE
EXTREMELY LIGHT PCPN OVER OUR FAR NERN AREAS...THUS I WAS HESITANT
TO INCREASE POPS AT ALL...EXCEPT FOR SWRN VA COUNTIES WHERE I
INCREASED POPS TO 30 PERCENT LATE FRIDAY NIGHT AND TO 40 PERCENT
SATURDAY MORNING. AFTER THIS SYSTEM...A BETTER ORGANIZED SHORTWAVE
TROUGH AND FRONT MAY APPROACH ON TUESDAY...WITH MORE MOISTURE TO
WORK WITH. HOWEVER...TOO FAR OUT TO MAKE TOO AGRESSIVE OF A
FORECAST JUST YET.
OTHERWISE...MINOR MAX/MIN TEMPERATURE ADJUSTMENTS MADE TO MESH WITH
LATEST SHORT RANGE AND GFSX MOS GUIDANCE. PRODUCTS SENT OUT EARLY
TO PREPARE FOR POSSIBLE SEVERE STORMS TOWARD DAYBREAK.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 68 36 53 31 58 / 100 0 10 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 36 50 32 55 / 100 10 10 10 10
OAK RIDGE, TN 69 35 49 32 54 / 100 10 10 10 10
TRI CITIES AIRPORT, TN 71 36 48 30 51 / 100 10 10 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
WIND ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MCMINN...
MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...
UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DH/TGHazardous weather outlook, Feb 6, 3:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EST WED FEB 6 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
300 AM EST WED FEB 6 2008 /200 AM CST WED FEB 6 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
...SEVERE THUNDERSTORMS POSSIBLE TODAY...
A LINE OF SEVERE THUNDERSTORMS OVER MIDDLE TENNESSEE AND NORTHERN
ALABAMA WILL MOVE EAST ACROSS THE REGION THIS MORNING. THE LINE HAS
A HISTORY OF PRODUCING DAMAGE ACROSS WESTERN AND MIDDLE TENNESSEE
OVERNIGHT. A STRONG COLD FRONT WILL MOVE ACROSS REGION TODAY...
BRINGING THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. THE MAIN
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH
AND HAIL UP TO QUARTER SIZE. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE...MAINLY ACROSS THE PLATEAU AND SOUTHERN HALF OF THE
TENNESSEE VALLEY.
BESIDES THE STORMS...STRONG SOUTH TO SOUTHWEST BETWEEN 20 AND 35 MPH
WITH GUSTS TO 55 MPH ARE EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN UPPER LEVEL DISTURBANCE AND A COLD FRONT WILL BRING A CHANCE OF
RAIN AND SNOW SHOWERS...LATE FRIDAY NIGHT INTO SATURDAY ACROSS
MAINLY SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF
THE LATER PERIODS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
DH
Thunderstorm Wind, Campbell
- When
- February 6, 6:00 AM EST to 6:15 AM EST
- Where
- Campbell County, 1.11 mi W of Elk Vly
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.480, -84.250
The sheriff's office reported a few trees down in the Elk Valley area.
Thunderstorm Wind, Marion
- When
- February 6, 5:20 AM CST to 5:30 AM CST
- Where
- Marion County, 4.48 mi NNW of Martin Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 35.230, -85.830
A county official reported a few trees down in Monteagle.
Thunderstorm Wind, Marion
- When
- February 6, 5:20 AM CST to 5:30 AM CST
- Where
- Marion County, 6 mi N of Jasper
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 35.167, -85.630
The Marion County highway department reported numerous trees down across the north half of the county.
Thunderstorm Wind, Hamilton
- When
- February 6, 7:00 AM EST to 7:10 AM EST
- Where
- Hamilton County, 0.57 mi W of Chickamauga
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 35.070, -85.260
The Hamilton County highway department reported around 10 trees down across the county.
Thunderstorm Wind, Sequatchie
- When
- February 6, 6:05 AM CST to 6:10 AM CST
- Where
- Sequatchie County, 0.89 mi SW of Dunlap
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.370, -85.390
Dispatch reported one tree down in Dunlap.
Thunderstorm Wind, Roane
- When
- February 6, 7:05 AM EST to 7:10 AM EST
- Where
- Roane County, 0.56 mi E of Kingston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.870, -84.510
Dispatch reported one tree down on Grigsby Hollow Road in Kingston.
Thunderstorm Wind, Sequatchie
- When
- February 6, 6:07 AM CST to 6:10 AM CST
- Where
- Sequatchie County, 0.89 mi SW of Dunlap
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 35.370, -85.390
The Sequatchie County highway department reported numerous trees down across the south half of the county.
Thunderstorm Wind, Rhea
- When
- February 6, 7:30 AM EST to 7:40 AM EST
- Where
- Rhea County, 0.89 mi SE of Spring City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 35.690, -84.860
The highway department reported a few trees down on Hwy 68 near Spring City.
Thunderstorm Wind, Campbell
- When
- February 6, 7:30 AM EST to 7:40 AM EST
- Where
- Campbell County, 0.56 mi W of Jacksboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.330, -84.190
Dispatch reported one tree down in Jacksboro.
Thunderstorm Wind, Campbell
- When
- February 6, 7:35 AM EST to 7:45 AM EST
- Where
- Campbell County, 0.56 mi W of Jacksboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 36.330, -84.190
The Campbell County highway department reported several trees down countywide.
Hail, Bradley
- When
- February 6, 7:40 AM EST to 7:45 AM EST
- Where
- Bradley County, 0.89 mi NE of Cleveland
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.180, -84.870
Dispatch reported penny-size hail in the Valley View area in Cleveland.
Thunderstorm Wind, Bradley
- When
- February 6, 7:50 AM EST to 7:55 AM EST
- Where
- Bradley County, 0.89 mi NE of Cleveland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.180, -84.870
Dispatch reported several trees down across the county.
Thunderstorm Wind, Polk
- When
- February 6, 8:10 AM EST to 8:20 AM EST
- Where
- Polk County, 2.36 mi ESE of Delano
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 35.260, -84.530
A trained spotter reported several large trees down along the Polk McMinn County line near Delano.
Thunderstorm Wind, Knox
- When
- February 6, 8:10 AM EST to 8:15 AM EST
- Where
- Knox County, West Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -83.950
Dispatch reported a few trees and a power pole down in West Knox County.
Thunderstorm Wind, Monroe
- When
- February 6, 8:12 AM EST to 8:15 AM EST
- Where
- Monroe County, Sweetwater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.600, -84.470
Dispatch reported one tree down in Sweetwater.
Thunderstorm Wind, Monroe
- When
- February 6, 8:18 AM EST to 8:20 AM EST
- Where
- Monroe County, 0.56 mi E of Madisonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.520, -84.360
Dispatch reported one tree down in Madisonville.
Thunderstorm Wind, Monroe
- When
- February 6, 8:25 AM EST to 8:30 AM EST
- Where
- Monroe County, Tellico Plains
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 35.370, -84.300
A trained spotter reported numerous trees down from Tellico Plains to Mountain View.
Thunderstorm Wind, Blount
- When
- February 6, 8:30 AM EST to 8:40 AM EST
- Where
- Blount County, Maryville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.750, -83.970
Dispatch reported several trees and powerlines down in Maryville. Alcoa Electric reported 1100 to 1200 customers in Maryville lost power.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, February 6, 20085 deaths · 35 injured · $28,000 · EF4 · 11 events
- Tornadoes and Hail in Alabama, February 6, 20084 injured · $566,000 · EF2 · 16 events
- Tornadoes and Flash Flood in Kentucky, February 6 to 7, 2008$861,000 · EF1 · 62 events
- Flood in Indiana, February 6 to 7, 20081 death · $10,000 · 1 event
- Blizzard and Winter Storm in Idaho, February 6 to 8, 2008$7.5 million · 6 events
- Winter Storm in Vermont, February 6 to 7, 2008$145,000 · 16 events
- High Wind in Pennsylvania, February 6, 2008$125,000 · 50 kt wind · 2 events
- Winter Storm in New York, February 6 to 7, 2008$60,000 · 6 events
- Damaging Winds in Georgia, February 6, 2008$46,000 · 52 kt wind · 8 events
- Strong Wind in Kentucky, February 6, 2008$60,000 · 2 events
- Damaging Winds in Alabama, February 6, 2008$45,000 · 50 kt wind · 2 events
- Winter Storm and Strong Wind in Washington, February 6 to 7, 2008$40,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78264, 78261, 78262, 78276, 78265, 78282, 78268, 78283, 78284, 78286, 78288, 78290, 78298, 78302, 78305, 78306, 78309, 78311.